Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 10, NWS Tucson, AZ

July 20, 2010Greenlee County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 20, 2010, 7:55 PM MST for Greenlee County, Arizona. It was in force for 80 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2010, 7:55 PM MST (02:55 UTC)
Expired
Jul 20, 2010, 9:15 PM MST
In force
80 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Greenlee County, AZ

The radar

The Tucson radar (KEMX), 177 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 8:18 PM MSTFLASH FLOODClifton, AZWARD CANYON ROAD CLOSED AT THE BRIDGE DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2010-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 325 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2010-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
325 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
3011 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WGUS55 KTWC 210255
FFWTWC
AZC011-210415-
/O.NEW.KTWC.FF.W.0010.100721T0255Z-100721T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
755 PM MST TUE JUL 20 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL GREENLEE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 915 PM MST

* AT 751 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAINFALL FROM AN AREA OF THUNDERSTORMS STRETCHING FROM
  NEAR GUTHRIE...NORTH THROUGH CLIFTON...TO MORENCI. THESE 
  THUNDERSTORMS WERE PRODUCING HEAVY RAINFALL...UP TO 2 INCHES IN
  IN LESS THAN AN HOUR. THE THUNDERSTORMS WERE MOVING TO THE 
  NORTHWEST AT 5 TO 10 MPH. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MORENCI AND
  CLIFTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3302 10943 3326 10947 3330 10906 3279 10906
      3279 10917 3287 10934

$$
2 follow-up statements
632 
WGUS75 KTWC 210339
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
839 PM MST TUE JUL 20 2010

AZC011-210415-
/O.CON.KTWC.FF.W.0010.000000T0000Z-100721T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENLEE AZ-
839 PM MST TUE JUL 20 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR
CENTRAL GREENLEE COUNTY...

AT 835 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER 
CENTRAL GREENLEE COUNTY. THE STRONGEST STORMS WERE LOCATED NORTH OF 
CLIFTON NEAR MORENCI AND SOUTHEAST OF GUTHRIE. THE STORMS WERE 
MOVING NORTH TO NORTHWEST AT 10 MPH. WEATHER SERVICE RADAR RAINFALL 
ESTIMATES INDICATE THAT OVER 2 INCHES OF RAINFALL HAS OCCURRED IN 
THESE AREAS.  

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MORENCI

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3302 10943 3326 10947 3330 10906 3279 10906
      3279 10917 3287 10934

$$
274 
WGUS75 KTWC 210416
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
916 PM MST TUE JUL 20 2010

AZC011-210426-
/O.EXP.KTWC.FF.W.0010.000000T0000Z-100721T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENLEE AZ-
916 PM MST TUE JUL 20 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL GREENLEE COUNTY...

AT 915 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THE 
THUNDERSTORMS WHICH PRODUCED THE HEAVY RAINFALL HAD DIMINISHED WITH 
ONLY LIGHT TO MODERATE RAINFALL REMAINING IN THE WARNING AREA. THE 
THREAT OF FLASH FLOODING HAS ENDED. THEREFORE...THE FLASH FLOOD 
WARNING FOR CENTRAL GREENLEE COUNTY HAS BEEN ALLOWED TO EXPIRE. 

HOWEVER...PONDING OF WATER WILL CONTINUE IN LOW SPOTS AND NORMALLY 
DRY WASHES WILL CONTINUE TO FLOW FOR THE NEXT HOUR OR SO.  

LAT...LON 3302 10943 3326 10947 3330 10906 3279 10906
      3279 10917 3287 10934

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:30 PM MST, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 20, 2:30 PM MST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST TUE JUL 20 2010

.SYNOPSIS...PLENTY OF MOISTURE IN PLACE THE NEXT SEVERAL DAYS FOR A
CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. DAYTIME
HIGH TEMPERATURES WILL BE NEAR SEASONABLE READINGS.

&&

.DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE BEEN SLOW TO DEVELOP IN
THE MOUNTAINS TODAY IN THE WAKE OF A WEAK CIRCULATION CENTERED OVER
THE SOUTHWEST DESERTS OF ARIZONA. LATEST SATELLITE IMAGERY AND
LIGHTNING DATA INDICATED SCATTERED SHOWERS AND A FEW THUNDERSTORMS
ACROSS WESTERN PIMA COUNTY MOVING WESTWARD...WITH ISOLATED ACTIVITY
DEVELOPING IN THE MOUNTAINS ELSEWHERE. STILL EXPECTING THE BULK OF
THE THUNDERSTORM ACTIVITY TO BE WEST AND SOUTH OF TUCSON THIS
EVENING CLOSER TO THE CIRCULATION CENTER. A FEW STRAY THUNDERSTORMS
THAT MANAGE TO DEVELOP IN THE MOUNTAINS WILL LIKELY TRACK WESTWARD
INTO THE VALLEYS THIS EVENING. HOWEVER...EXPECT VALLEY COVERAGE TO
BE MORE OR LESS ISOLATED IN NATURE.

LATEST MODELS CONTINUED TO ADVERTISE AN INCREASE IN SHOWER AND
THUNDERSTORM CHANCES WEDNESDAY AND AGAIN THURSDAY...ESPECIALLY THE
GFS MODEL AND SREF. IT APPEARED THE MODELS PICKUP ON A COUPLE OF
DISTURBANCES THAT PASS THROUGH TOMORROW AND AGAIN LATE THURSDAY.
THEREAFTER...THE FLOW PATTERN AND MOISTURE REMAIN FAVORABLE FOR A
STANDARD SEASONAL CHANCE OF SHOWER AND THUNDERSTORM EACH DAY.

&&

.AVIATION...ISOLD TSRA/SHRA CONTINUING 06Z WED...THEN REDEVELOPING
AFT 18Z WED. CLOUD DECKS 10-15K FT AGL THRU THIS PERIOD...ALTHOUGH
BASES AROUND 3-6K FT AGL WITH REDUCED VSBYS VICINITY STRONGER TSTMS.
SURFACE WIND GENERALLY LESS THAN 10 KTS...ALTHOUGH WIND GUSTS
APPROACHING 50 KTS VICINITY STRONGEST TSTMS. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AMPLE MOISTURE WILL BRING AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA INTO THE WEEKEND.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 20, 10:48 AM MST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1048 AM MST TUE JUL 20 2010

AZZ019-029>035-210730-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1048 AM MST TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT
INITIAL SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS MUCH OF
SOUTHEAST ARIZONA WILL BE DELAYED SEVERAL HOURS TODAY AS A RESULT
OF THE ACTIVITY LAST NIGHT. THE EXCEPTION TO THIS WILL BE ACROSS
CENTRAL AND WESTERN PIMA COUNTY WHERE ISOLATED SHOWERS CONTINUED
THIS MORNING.

MOST OF THE THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS OF
COCHISE...GRAHAM AND SANTA CRUZ COUNTIES INITIALLY TODAY. A STRONG
AND DEEP EASTERLY FLOW IN THE ATMOSPHERE WILL TRACK A FEW OF THESE
THUNDERSTORMS WESTWARD INTO THE LOWER DESERTS LATE THIS EVENING
AND POSSIBLY OVERNIGHT.

THE MOST ACTIVE AREA OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON
WILL BE ACROSS WESTERN PIMA COUNTY...GENERALLY WEST OF SELLS AND
KITT PEAK. ELSEWHERE...ISOLATED TO LOW END SCATTERED THUNDERSTORM
COVERAGE CAN BE EXPECT ACROSS SOUTHEAST ARIZONA...WITH THE MAIN
THREATS BEING STRONG WINDS AND LOCALLY HEAVY RAINFALL. SOME OF THE
STRONGEST THUNDERSTORMS COULD PRODUCE WIND GUSTS IN EXCESS OF 50
MPH AND RAINFALL AMOUNTS UP TO ONE INCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL INCREASE THURSDAY INTO THURSDAY NIGHT AS
MORE MOISTURE SPREADS INTO THE AREA. OTHERWISE...EXPECT ISOLATED TO
SCATTERED THUNDERSTORM COVERAGE THE NEXT FEW DAYS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 20, 3:43 PM MST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
343 PM MST TUE JUL 20 2010

AZZ035-202330-
COCHISE COUNTY AZ-
343 PM MST TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 430
PM MST...

AT 335 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF BENSON...OR 22 MILES NORTH OF
SIERRA VISTA...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...BENSON.

LAT...LON 3199 11044 3200 11029 3186 11022 3176 11038
TIME...MOT...LOC 2243Z 188DEG 16KT 3191 11031

CS
Special weather statement, Jul 20, 6:43 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
643 PM MST TUE JUL 20 2010

AZZ030-210230-
UPPER GILA RIVER VALLEY AZ-
643 PM MST TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GREENLEE COUNTY UNTIL 730
PM MST...

AT 636 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF CLIFTON...MOVING WEST AT
10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
GREENLEE COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3279 10922 3302 10924 3300 10904 3281 10904
TIME...MOT...LOC 0143Z 089DEG 7KT 3290 10908
Special weather statement, Jul 20, 7:24 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
724 PM MST TUE JUL 20 2010

AZZ035-210300-
COCHISE COUNTY AZ-
724 PM MST TUE JUL 20 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 800
PM MST...

AT 718 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF DOUGLAS...MOVING NORTH AT 5
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...BISBEE-DOUGLAS AIRPORT.

LAT...LON 3149 10971 3151 10949 3134 10949 3134 10970
TIME...MOT...LOC 0224Z 176DEG 5KT 3142 10960
Local storm report, Jul 20, 7:39 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
739 PM MST TUE JUL 20 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND GST     7 N DOUGLAS             31.45N 109.54W
07/20/2010  M58 MPH          COCHISE            AZ   ASOS

            ASOS AT THE BISBEE-DOUGLAS AIRPORT REPORTED A
            THUNDERSTORM WIND GUST OF 58 MPH.

&&

BTURNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:43 PM MSTSpecial Weather StatementTWCGreenlee47 min
Jul 20, 7:24 PM MSTSpecial Weather StatementTWCCochise36 min
Jul 20, 7:40 PM MSTSevere Thunderstorm WarningTWCGreenlee50 min
Jul 20, 8:05 PM MSTAreal Flood AdvisoryTWCCochise85 min
Jul 21, 10:25 AM MSTSpecial Weather StatementTWCSanta Cruz50 min
Jul 21, 11:05 AM MSTSpecial Weather StatementTWCCochise40 min
Jul 21, 11:28 AM MSTSevere Thunderstorm WarningTWCCochise62 min
Jul 21, 12:39 PM MSTFlash Flood WarningTWCCochise111 min
Jul 21, 12:48 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Greenlee3 hr
Jul 21, 1:00 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Jul 21, 2:05 PM MSTFlash Flood WarningTWCCochise115 min
Jul 21, 2:55 PM MSTFlash Flood WarningTWCPinal110 min
Jul 21, 3:22 PM MSTAreal Flood AdvisoryTWCPima113 min
Jul 21, 3:45 PM MSTFlash Flood WarningTWCPima, Santa Cruz2 hr
Jul 21, 4:41 PM MSTFlash Flood WarningTWCPima, Pinal109 min

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.